Long-term, high-dose Prednisone withdrawal

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Severin
Regular Member


Date Joined Oct 2007
Total Posts : 320
   Posted 1/6/2008 8:11 PM (GMT -7)   
Hi All,

I have recently managed to get off prednisone for the first time in over 18 months.

My GI tapered me down very slowly and we stopped it all together 3 weeks ago, and darn the side effects seem to just keep coming and I wanted to know if anyone could let me know if they have had the same thing from long-term, high-dose pred use.

First off it was massive weakness - weak as a puppy type weak.
Then the tiredness kicked in. No matter how much sleep I get I always feel tired.
Appetite then started to reduce.
I have lost so much weight. Approx 6kg in 3 weeks.
The tiredness then started to let up which was some kind of relief.
Now my appetite's completely gone. Rarely feel like eating. If I force myself to eat, it just comes back up.
And as of today, I am starting to get aches in my shoulders and lower back.
On top of all this, I am noticing blood in my stool again, though I am also getting more formed stools.

So yeah - a few good things, but otherwise, this is hurting.
"We are dreamers, shapers, singers and makers..." - Elric, elder Technomage


ks1905
Veteran Member


Date Joined Sep 2005
Total Posts : 4802
   Posted 1/6/2008 9:16 PM (GMT -7)   
I had prednisone withdrawal myself....pretty much all of the same symptoms and my hands couldn't stop shaking, I was also cold all the time. My GI put me back on steroids (Dexamethasone). I was given Dexamethasone because I didn't need the anti-inflamatory relief from the Prednisone and I just needed the steroids to restart my adrenial glands. Dexamethasone has fewer side-effects than Prednisone.

Are you taking any Immunosurpressents (6-mp or imuran)?

Steroid withdrawal was much worse than the UC flare itself.... I hope that you feel better soon.

--Keith
DX'd with Pan-Colitis June 2005
Current Status: Flaring since May
 
Current Meds:  50 mgs 6-mp, Colocort, Oral Cyclosporine (500 mgs)
Supplements:  None 
 


Severin
Regular Member


Date Joined Oct 2007
Total Posts : 320
   Posted 1/6/2008 9:18 PM (GMT -7)   
Yes - I'm on 6-MP and Colozide as well.
"We are dreamers, shapers, singers and makers..." - Elric, elder Technomage


ks1905
Veteran Member


Date Joined Sep 2005
Total Posts : 4802
   Posted 1/7/2008 8:28 AM (GMT -7)   
The only reason I ask about the other meds is because being on Prednisone for 18 months is unacceptable.

If you are bleeding again you may want to consider enemas.


--Keith
DX'd with Pan-Colitis June 2005
Current Status: Flaring since May
 
Current Meds:  50 mgs 6-mp, Colocort, Oral Cyclosporine (500 mgs)
Supplements:  None 
 


Severin
Regular Member


Date Joined Oct 2007
Total Posts : 320
   Posted 1/7/2008 4:23 PM (GMT -7)   
Unfortunately it seems I have an allergic reaction to 5-ASA drugs, so the options have been rather minimal.

I have read that withdrawal from prednisone use is nasty as it has a physical whip-lash effect as well as a mental dependence. Has anyone else found this to be the case?

After finally thinking things were getting better, I am scared that I'm going to flare again :(
"We are dreamers, shapers, singers and makers..." - Elric, elder Technomage


Meesh
Veteran Member


Date Joined May 2006
Total Posts : 619
   Posted 1/7/2008 5:39 PM (GMT -7)   
I had the same symptoms, plus anemia; I've been on Pred since April 2006 and the symptoms started when I got down to 5 mg of Pred every other day. I've been treated for the anemia and had another Remicade infusion. I am going back to the GI onthe 21st and hopefully he'll start me weaning again, this time successfully. If I I can't get off the Pred apparently it's time to seriously consider surgery.
 
I don't know how it can mentally addictive -- I can't wait to be through with the Prednisone. The only side effect of the wean I DIDN'T mind was the lack of appetite. The weight I gained on the Pred quickly came off.
 
 
Diagnosed UC April 27, 2006
Remicade infusions: 7/21/07; 8/18/07; 10/13/07; 12/15/97;
Lialda, 4 tabs in the morning; Protonix; Prednisone 4/27/06-present, was almost off, back to 40 mg; 12/1/07 - 12/29/07 weekly Venofer (iron sucrose) injections; 9 mg Entocourt EC; Xanax as needed; Lexipro 10 mg, Rowesa; Asacol; Colazal three 750 mg capsules 3X day; Bad reactions: Imuran( 2/07)


Severin
Regular Member


Date Joined Oct 2007
Total Posts : 320
   Posted 1/7/2008 9:23 PM (GMT -7)   
My problem is I don't have any weight to loose. I'm 170cm tall and am now 52kg - with my pre-flare weight being 64.

I also wish this cramping/spasming would stop - its not as bad as yesterday, but combined with the increased toilet trips, its making it hard at work.

Ah well, back in to see the GI in 2 days as well as get another dose of Abatacept. Hopefully that will help. At least I'll know for sure if its another flare or if its just pred withdrawal.
"We are dreamers, shapers, singers and makers..." - Elric, elder Technomage

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, December 13, 2017 2:32 AM (GMT -7)
There are a total of 2,904,691 posts in 318,782 threads.
View Active Threads


Who's Online
This forum has 158164 registered members. Please welcome our newest member, Sickaz.
186 Guest(s), 0 Registered Member(s) are currently online.  Details